Melasma secondary to drugs: a real-world pharmacovigilance study of the FDA adverse event reporting system (FAERS)

Yaxin Qu1, Shuxin Wang1, Hanzhang Xie2

  • 1Department of Dermatology, Guang'anmen Hospital, China Academy of Chinese Medical Sciences, No. 5, Beixiange, Xicheng District, Beijing, 100053, China.

PubMed
Abstract

Insights

Melasma, a skin hyperpigmentation, is linked to certain medications, particularly contraceptives. Identifying and stopping these drugs is key for managing melasma and reducing patient distress.

Area of Science:

  • Dermatology
  • Pharmacovigilance
  • Clinical Medicine

Background:

  • Melasma is a prevalent hyperpigmentation disorder causing patient distress.
  • Association with medications necessitates identification and discontinuation of causative drugs.
  • This study explores melasma-drug exposure links using FDA Adverse Event Reporting System (FAERS) data.

Purpose of the Study:

  • To investigate the association between melasma and drug exposure.
  • To identify specific drugs linked to melasma development.
  • To inform clinical management by highlighting potential causative agents.

Main Methods:

  • Analysis of FAERS database reports from Q1 2004 to Q2 2024.
  • Focus on adverse event reports related to melasma.
  • Utilized four statistical methods to assess drug-event associations.

Main Results:

  • Extracted 408 melasma-related adverse reaction reports.
  • Melasma cases predominantly reported in female patients, with the highest incidence in the United States.
  • Identified 22 drugs associated with melasma, notably 'Ethinylestradiol and norethindrone' contraceptive.

Conclusions:

  • Melasma is associated with various medications, including contraceptives.
  • Hormonal disturbances and oxidative stress are implicated mechanisms.
  • Drug-induced melasma requires careful clinical consideration and management.